Iowa, 2023

Flooding in Iowa, April 16 to 30, 2023

April 16 to 30, 2023 · NWS ARX · 3 events in 2 counties and zones

A deeper than average snow pack from northern Minnesota and northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures and multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A deeper than average snow pack from northern Minnesota and northern Wisconsin underwent a rapid melt through much of April from unseasonably warm temperatures and multiple rain events. This resulted in increased water levels and significant flooding for the entire length of the local Mississippi River, with most sites climbing to their third to fifth highest crests on record. In response to the widespread flooding, the Governor of Iowa issued a Proclamation of Disaster Emergency for counties along the Mississippi River. Initial flood warnings were issued in mid April with peak stages realized towards late April. The highest above flood stage was Guttenberg Dam at 6.91 ft over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 5:04 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 16, 5:04 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 PM CDT Sun Apr 16 2023

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Sun Apr 16 2023

Key Messages:

 -Complex spring storm with rain changing to snow areawide and
  several inches of snow tonight (6 to 15") into Monday morning.
  Melting and compaction will occur, thus, snow amounts Monday
  morning will be affected by this.

 -Cold low temperatures through Tuesday morning.  Confidence
increasing in temperatures below 32 areawide Monday morning and 28
degrees or colder for much of the area Tuesday morning.

 -More rain with a couple of systems later this week.

Overview:

Precipitation amounts through 12Z ranged from a few hundredths over
parts of north central IA to .79" near Camp Douglas and also 4N of
Richland center. Most locations picked up 0.25 to 0.60".  Rochester
reported 0.34, La Crosse 0.32, NWS 0.35", and 0.33" in Onalaska.

The large 500mb closed low was situated over southern WI with the
low extending northwestward into MN.  We are on the cold side of the
low with a mix of rain and snow occurring across the forecast area.
At 19Z, temperatures were in the 30s with dewpoints in the 30s and
brisk northwest winds.  The latest WSR-88D reflectivity mosaic
showed the the moisture fetch with storms across parts of eastern
KY, OH, MI and this moisture wrapping around the low across MN and
into IA. An increase in precipitation/rain changing to heavy snow
was noted across parts of western WI since noon where steep lapse
rates, frontogenesis and a 95kt upper level jet over MI was
contributing to lift in the left exit region of the jet.
Visibilities of 1/4 to 1/2 mi were noted at Winona, La Crosse, and
Viroqua.

Heavy snow tonight and gusty winds:

Tonight, the closed low over eastern WI shifts east across Lake
Michigan with cyclonic flow and a deformation band of snow across
the forecast area especially near and east of the Mississippi River
with snow ending across our western parts of the forecast area.

The 16.00Z LREF Grand Ensemble has honed in on parts of western
and central WI with 50 to 85% probability of 6 inches or more of
snow. The 12Z NAM/FV3/HRRR/RAP all have heavy snow for parts of
western and central WI. The HRRR is heavier and shifted slightly
west. The NAM/FV3 have the gradient over far western WI into
southeast MN with the heaviest band thru Richland/Monroe/Jackson/
Juneau/Clark/Taylor. Our local snow probabilities have 60 to 100%
probabilities of 6" or more.  Our latest snow forecasts continue
to highlight the warned area with 6 to 15 inches of heavy wet
snow. There will be gradients in the snow and these could be
several inches difference between the western and the eastern
part of counties on the western and southern parts of the warning
area.

With the snow ending earlier for our western counties will need to
assess impacts in our west related to the winter weather if winds
will be the main hazard.

Northwest winds are already gusting 35 to 40 mph and these winds
will continue to strengthen as the 997mb surface low deepens and
pulls away.  Highest wind gusts over 30 to 40kts spreading into WI
and continue overnight.  The gusty winds will last into Monday, but
decrease substantially overnight. The wind advisory for northeast
Iowa remains in place.

Related to winter headlines, with the deformation band shrinking,
but accumulating snow and impacts lasting into Monday morning,
extended the winter storm warning for several of the WI counties
until 18Z.

Cold temperatures:

Cyclonic flow continues Monday night with winds aloft still 30 to
45kts.  This should mitigate temperatures falling too much
overnight. Sunshine moving in from the west will help
temperatures warm into the 40s, however readings may hold in the
30s farther east where the thicker clouds/recent snowcover
remains. Tuesday morning lows will hinge on the cloud cover and
winds. The models vary on how quick the clouds move out as surface
high pressure builds in. Will need to re-visit, however our
current forecast has the clouds pushing east of the area with
winds becoming light and variable or light northwest.

The 16.00Z HREF/LREF have a 90-100% chance of temperatures
falling to 32 degrees or colder for much of the forecast area for
Monday morning. The LREF has a 100% chance of temperatures being
28 degrees or colder Tuesday morning. There is a 55 to 95% chance
of 25 degrees or colder for areas that receive the heaviest snow.

Our current forecast has lows 25 to 30 for Monday morning and 15 to
28 Tuesday morning. Record lows at Rochester and La Crosse Tuesday
(4/18) are 16 (RST) and 20 (LSE); both set in 1983.  The record at
Medford is 15 and Sparta WWTP 16 degrees/Ft. McCoy 20 degrees.

Next Week-Another Storm System with potential for .5-1.0"+ rains
Wednesday and Thursday; Friday too:

The storm system over the Pacific Northwest and the northern Rockies
begins to move into the Plains Tuesday night.  A lead wave will
bring showers and thunderstorms back into the forecast Wednesday.
The 16.00 EC is a little slower and weaker than the operational
16.12Z GFS. The 16.06Z GEFS mean QPF at KLSE/KRST is .5 to 1". The
16.00 EPS had 0.5 to 0.75" for the mean QPF.  The operational GFS
has the potential for snow north of the area and the EC slightly
farther south. If the Wed-Fri systems occur could see some 1 to 2
inch rainfall amounts. The longer range Grand Ensemble shows that
an impactful snow of 3" or more is still very low 0 to 10%
through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 603 PM CDT Sun Apr 16 2023

Deformation band of snow has set up across the area and is
expected to continue through the evening before starting to move
off to the east overnight through Monday morning. Expect
conditions to remain IFR in the snow with slow improvement
occurring as the snow comes to an end. The visibility will improve
the quickest with ceilings coming up to MVFR as the snow comes to
an end. There looks to be some potential for KRST to go VFR by
late Monday afternoon while KLSE stays under the MVFR ceilings.

&&

.HYDROLOGY...
Issued at 258 PM CDT Sun Apr 16 2023

Main flood wave from recent snowmelt upstream is moving down the
Mississippi River this week. Minor flooding is occurring near
Wabasha and Winona, MN. Crest along the Mississippi River from from
Lake City, MN downstream through La Crosse, WI remains the same.
With the recent rainfall and snowfall tonight into Monday morning
could bring the crests up to a half of a foot. Confidence the
expected runoff from the rain and snow is lower due to drier
conditions the past week. Moderate flooding will occur, however if
more runoff occurs from snowmelt over the next couple of days. There
is a small chance (10 to 20%) that Wabasha, Winona, and La Crosse
could reach Major Flood Stage.

The weather pattern continues to be unsettled next week with
periodic rounds of precipitation. The QPF from these system may
exacerbate ongoing flooding or could lead to a prolonged period of
elevated river levels. Continue to monitor the river forecast
through this week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 10 AM CDT Monday for WIZ032-054-055-
     061.

     Winter Storm Warning until 1 PM CDT Monday for WIZ017-029-033-
     034-041>044-053.

MN...Winter Weather Advisory until 1 AM CDT Monday for MNZ079-086-087-
     094-095.

     Winter Storm Warning until 10 AM CDT Monday for MNZ088-096.

IA...Wind Advisory until 7 AM CDT Monday for IAZ008-009-018-019.

     Winter Weather Advisory until 10 AM CDT Monday for IAZ010-011-
     029-030.

&&

DISCUSSION...Zapotocny
AVIATION...04
HYDROLOGY...Zapotocny
Hazardous weather outlook, Apr 16, 2:31 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 PM CDT Sun Apr 16 2023

MNZ088-096-WIZ017-029-032>034-041>044-053>055-061-180045-
Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
331 PM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Heavy, wet snow accumulations are expected tonight into early
Monday morning with 6 to 15 inches of accumulations expected
within the heaviest snow band. The snow combined with winds
gusting 35 to 45 mph will lead to hazardous travel. Power outages
could also occur. A Winter Storm Warning is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding along the Mississippi River has begun for northern
sites.
Flooding will spread from north to south over the course of the
new
week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated Tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-180045-
Mitchell-Howard-Floyd-Chickasaw-
331 PM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of north central
Iowa and northeast Iowa.

.DAY ONE...Tonight

Wind gusts of 35 to 45 mph are expected today through Monday. A
Wind Advisory is in effect.

Light, slushy snow accumulations of an inch or two expected
through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated Tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-029-030-MNZ079-086-087-094-095-180045-
Winneshiek-Allamakee-Fayette-Clayton-Wabasha-Dodge-Olmsted-Mower-
Fillmore-
331 PM CDT Sun Apr 16 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

Slushy snow accumulations of 2 to 4 inches are possible today
into tonight with winds gusting 35 to 45 mph. A Winter Weather
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Flooding along the Mississippi River has begun for northern
sites. Flooding will spread from north to south over the course
of the new week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated Tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

nofwd

In the hours before

Local storm report, Apr 16, 6:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
724 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     SNOW             1 NNW ONALASKA          43.90N 91.23W
04/16/2023  M6.8 INCH        LA CROSSE          WI   PUBLIC

0711 PM     SNOW             2 E LA CROSSE           43.82N 91.19W
04/16/2023  M6.8 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

            SNOW THROUGH 7 PM.

0710 PM     SNOW             2 SSE ELK CREEK         44.40N 91.39W
04/16/2023  M6.0 INCH        TREMPEALEAU        WI   TRAINED SPOTTER

0709 PM     SNOW             1 S DE SOTO             43.41N 91.19W
04/16/2023  M4.0 INCH        CRAWFORD           WI   PUBLIC

0703 PM     SNOW             2 NNE ROCHESTER         44.04N 92.46W
04/16/2023  M2.0 INCH        OLMSTED            MN   PUBLIC

0700 PM     SNOW             5 S ROCHESTER           43.94N 92.47W
04/16/2023  M1.5 INCH        OLMSTED            MN   PUBLIC

            SNOW THROUGH 7 PM.

0700 PM     SNOW             3 NE MOUND PRAIRIE      43.80N 91.41W
04/16/2023  M7.0 INCH        HOUSTON            MN   PUBLIC

            SNOW SO FAR.

0700 PM     SNOW             FRENCH ISLAND           43.86N 91.27W
04/16/2023  M3.0 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

            SNOW THROUGH 7 PM.

0700 PM     SNOW             2 E LA CROSSE           43.82N 91.19W
04/16/2023  E7.0 INCH        LA CROSSE          WI   OFFICIAL NWS OBS

0655 PM     SNOW             3 NW DECORAH            43.35N 91.82W
04/16/2023  M4.8 INCH        WINNESHIEK         IA   PUBLIC

0641 PM     SNOW             5 W SENECA              43.25N 91.06W
04/16/2023  M5.3 INCH        CRAWFORD           WI   PUBLIC

0629 PM     SNOW             1 WNW WEST SALEM        43.90N 91.10W
04/16/2023  E9.0 INCH        LA CROSSE          WI   PUBLIC

&&
Local storm report, Apr 16, 6:43 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             HOLMEN                  43.96N 91.26W
04/16/2023  E7.5 INCH        LA CROSSE          WI   PUBLIC

0730 PM     SNOW             2 E WINONA              44.03N 91.62W
04/16/2023  M10.0 INCH       WINONA             MN   PUBLIC

0725 PM     SNOW             BOSCOBEL                43.14N 90.71W
04/16/2023  E2.0 INCH        GRANT              WI   PUBLIC

0725 PM     SNOW             1 NW ONALASKA           43.90N 91.23W
04/16/2023  M7.5 INCH        LA CROSSE          WI   PUBLIC

0720 PM     SNOW             3 NW BURTON             42.75N 90.84W
04/16/2023  M1.0 INCH        GRANT              WI   PUBLIC

&&
Local storm report, Apr 16, 7:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             ONALASKA                43.89N 91.22W
04/16/2023  E8.5 INCH        LA CROSSE          WI   PUBLIC

0730 PM     SNOW             4 NW STEVENSTOWN        44.07N 91.23W
04/16/2023  M8.0 INCH        TREMPEALEAU        WI   PUBLIC

0750 PM     SNOW             ARCADIA                 44.25N 91.49W
04/16/2023  E9.0 INCH        TREMPEALEAU        WI   TRAINED SPOTTER

0750 PM     SNOW             2 SSE HOLMEN            43.94N 91.25W
04/16/2023  M6.2 INCH        LA CROSSE          WI   PUBLIC

0811 PM     SNOW             KELLOGG                 44.31N 92.00W
04/16/2023  E5.5 INCH        WABASHA            MN   PUBLIC

&&
Local storm report, Apr 16, 7:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     SNOW             4 W CHURCHTOWN          43.33N 91.41W
04/16/2023  M6.8 INCH        ALLAMAKEE          IA   PUBLIC

0815 PM     SNOW             2 NW CLAYTON            43.41N 90.73W
04/16/2023  M6.3 INCH        CRAWFORD           WI   PUBLIC

0816 PM     SNOW             3 W EASTMAN             43.16N 91.09W
04/16/2023  M4.8 INCH        CRAWFORD           WI   PUBLIC

0838 PM     SNOW             3 ESE DOUGLAS           44.09N 92.51W
04/16/2023  M2.5 INCH        OLMSTED            MN   BROADCAST MEDIA

&&
Local storm report, Apr 16, 8:05 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
905 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             1 ENE AUSTIN            43.68N 92.95W
04/16/2023  M3.0 INCH        MOWER              MN   BROADCAST MEDIA

0845 PM     SNOW             5 NE STODDARD           43.72N 91.16W
04/16/2023  M6.5 INCH        VERNON             WI   NWS EMPLOYEE

            10 TO 12 TREE LIMB DOWN WITH A FEW POWER
            FLICKERS.

0848 PM     SNOW             4 SE MINDORO            43.98N 91.05W
04/16/2023  E11.0 INCH       LA CROSSE          WI   PUBLIC

            BRANCHES AND SMALL TREES DOWN ALONG HWY 108.

0854 PM     SNOW             3 SE ESOFEA             43.60N 90.93W
04/16/2023  M7.8 INCH        VERNON             WI   PUBLIC

0858 PM     SNOW             2 N TOMAH               44.02N 90.51W
04/16/2023  M2.0 INCH        MONROE             WI   PUBLIC

&&
Local storm report, Apr 16, 8:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT SUN APR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     SNOW             CENTERVILLE             44.07N 91.45W
04/16/2023  E7.0 INCH        TREMPEALEAU        WI   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clayton

When
April 16, 10:00 PM CST to April 30, 11:59 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi SSE of Marquette
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.030, -91.174

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at McGregor into flood stage on April 16th. The crest of 22.91 ft on April 28th was 6.91 ft over flood stage. Much of McGregor's downtown riverfront area was closed due to being underwater. North of neighboring Marquette, Iowa, Highway 76 was closed due to flooding from Highway 18 to north of Effigy Mounds. In both towns, people were evacuated from their homes due to rising flood waters.

Flood, Clayton

When
April 18, 5:00 PM CST to April 30, 11:59 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.4 mi ENE of Guttenberg Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.821, -91.104

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Guttenberg into flood stage on April 18th. The crest of 20.98 ft on April 28th was 5.98 ft over flood stage.

Flood, Allamakee

When
April 21, 7:00 PM CST to April 30, 11:59 PM CST
Where
Allamakee County, 3.01 mi SE of Lansing to 2.56 mi SE of Lansing
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.348, -91.190

Significant upstream runoff from the combination of rainfall and melting snow pushed the Mississippi River at Lansing into flood stage on April 21st. The crest of 19.61 ft on April 28th was 2.61 ft over flood stage. Multiple streets in town were closed, including the Black Hawk Bridge connecting Lansing, Iowa to Wisconsin Highway 35 from April 25th to May 4th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088625, 1088633, 1088623.